Thunderstorm Wind, Hancock
- When
- April 7, 5:30 PM CST
- Where
- Hancock County, 1.38 mi N of West Pt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.270, -91.180
A split power pole was reported by local EMA.
A slowly moving storm system brought several rounds of showers and thunderstorms to eastern Iowa, northwest Illinois and far northeast Missouri during the day on Wednesday April 7, 2021. 80 inches in Bushnell Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A slowly moving storm system brought several rounds of showers and thunderstorms to eastern Iowa, northwest Illinois and far northeast Missouri during the day on Wednesday April 7, 2021. The heavy rainfall occurred south of a Fairfield to Galesburg line with reports ranging from 1.13 inches in Burlington to 1.80 inches in Bushnell Illinois. A few of these thunderstorms became severe and produced damaging winds in McDonough, Henderson, and Hancock Counties during the late afternoon and early evening hours. Damage was also reported to some mobile homes and a garage on the southwest side of Cedar Rapids due to a weak tornado that caused one minor injury.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 7, 2:07 PM CST, 3 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 307 PM CDT Wed Apr 7 2021 .SYNOPSIS... Issued at 306 PM CDT Wed Apr 7 2021 The widespread showers and thunderstorms that moved through the forecast area earlier today have held temperatures in the 60s through early this afternoon over much of the forecast area. The last of these showers were seen on KDVN 88D over northwest Illinois at 2 pm, with thunderstorms mostly well to the east into north central Illinois. Partial clearing of the cloud cover has warmed roughly the area west and northwest of line from Cedar Rapids to Dubuque into the lower 70s. Dewpoints were in the 50s to around 60. Winds were trending to the southeast and becoming strong and gusty in places, responding to deepening low pressure over far NW MO. In the bigger picture, an upper level low was centered over eastern KS with area radar mosaic showing showers and thunderstorms in the area of diffluence and low level moisture return/instability in advance across MO into southern IA. This will be the next round of thunderstorms, possibly severe, as the advancing surface and upper level lows push east-northeast this evening spreading shear, moisture and instability into the region. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 306 PM CDT Wed Apr 7 2021 Potential for severe storms this evening is the primary focus. Later tonight into Thursday, cool and wet, unsettled weather will rule as the storm system occludes and stalls out over the forecast area. Will be watching the mostly disorganized area of thunderstorms over south central Iowa and northern MO spreading north-northeast into the forecast area late this afternoon into this evening. These are currently feeding off a 40 kt plus low level jet with strong moisture advection, on a southerly flow focusing into central Iowa, where sunshine has boosted temperatures into the mid 70s. The more stable air over most of the local forecast area will initially limit things, but increasing MUCAPE building upstream across MO and IL will feed into the organizing storms under increasing upper level support spreading into northern MO, reaching into far southeast Iowa and west central IL roughly between 5 pm and 8 pm for a threat of severe storms. The primary threat looks to be damaging winds and isolated tornadoes especially where low level shear/helicity is maximized along a developing surface occluded front. SPC has a slight risk over northeast MO into far southeast IA and west central IL for this possibility, while the rest of the forecast area was upgraded earlier today to a Marginal risk. There remains some uncertainty as to how fast things can destabilize as cloud cover is thinning ahead of the advancing storms this afternoon. Convective allowing models, which had a poor handle on this morning's coverage of storms, have maintained consistency with the favorable scenario for severe weather in our far south this evening, over the past 24 hours. Later this evening and overnight, convection will weaken as mid level lapse rates become less steep and a dry slot rotates into the occluding system. Will keep low chances for rain and showers going overnight into Thursday, likely seeing several rain-free hours through this period, but trending much cooler with temperatures cooling into the 50s overnight and not recovering much through Thursday. With the feed of moisture cut off in this wrapped up system, QPF amounts will likely be limited to a few hundredths of an inch late tonight through Thursday. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 306 PM CDT Wed Apr 7 2021 Key messages: 1) Periods of showers through Sunday. 2) Starting to turn colder by the middle of April. Details: Thursday night and Friday: Active pattern as the current cut-off closed upper low in the mid MS Vly tracks slowly into WI by the end of the week. This will continue the periodic rounds of showers through Friday. With extensive cloud cover and minimal instability and weak shear, this looks more like a stratiform type rain rather than convection. With the low occluding and cutting off the deep moisture any QPF looks to be light. This weekend: GFS/ECMWF suggest another deepening trough diving from the northern Rockies into MO then forming into another closed low as it tracks northeast. This should bring another round or two of light to moderate rain especially Saturday and Saturday night. Next week: Major pattern change to colder weather and even the potential for snow later in the week. However, this all depends on what model is correct. The ECMWF is much more aggressive in diving a potent upper low out of western Ontario and southward into Iowa, but the GFS is much weaker and keeping the system well to our north. CPC does suggest below normal temperatures and we may have to start thinking about frost/freeze headlines. Stay tuned! Haase && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) ISSUED AT 1306 PM CDT Wed Apr 7 2021 A large storm system will bring another round of showers, thunderstorms and MVFR conditions into the terminals late this afternoon and evening. There will also be periods of strong gusty winds from the east to southeast this afternoon and evening. There is a low potential for strong storms with damaging winds in the BRL vicinity. Overnight into Thursday, the potential for thunderstorms will end with lingering rain ending from south to north, leaving MVFR and possible IFR conditions due to low ceilings. Overall, confidence with details and timing of these features is low from late afternoon through overnight. Thursday will likely see lingering MVFR ceilings. Additional rounds of showers will be possible toward late morning, which are not mentioned in the current forecasts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Haase AVIATION...Sheets
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 126 PM CDT Wed Apr 7 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-081830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 126 PM CDT Wed Apr 7 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Severe thunderstorms are possible late this afternoon and evening across the outlook area. The potential for severe weather is greatest along and southwest of a line from Keosauqua through Fort Madison Iowa, to Augusta Illinois, where the Storm Prediction Center has placed a slight risk. The main severe weather threat will be damaging wind and large hail. Isolated tornadoes are possible in the area under a slight risk, which includes northeast Missouri, far southeast Iowa and far west central Illinois. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. DLS
Special Weather Statement
National Weather Service Quad Cities IA/IL
512 PM CDT Wed Apr 7 2021
MOC199-072300-
Scotland-
512 PM CDT Wed Apr 7 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTLAND COUNTY UNTIL
600 PM CDT...
At 512 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Queen City to 7 miles northwest of
Plevna. Movement was northeast at 45 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Memphis, Rutledge, Greensburg, Crawford, Arbela, Hitt, Sand Hill,
Memphis Memorial Airport, Spillman Mound, Kilwinning, Brock, Bible
Grove, Prospect Grove, Scotland County Fairgrounds and Azen.
LAT...LON 4060 9235 4061 9198 4057 9194 4056 9194
4030 9208 4030 9235
TIME...MOT...LOC 2212Z 206DEG 39KT 4043 9256 4006 9216
UttechSpecial Weather Statement
National Weather Service Quad Cities IA/IL
543 PM CDT Wed Apr 7 2021
IAC177-MOC045-199-072330-
Van Buren-Scotland-Clark-
543 PM CDT Wed Apr 7 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VAN BUREN...
NORTHEASTERN SCOTLAND AND NORTHWESTERN CLARK COUNTIES UNTIL 630 PM
CDT...
At 542 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Milton to Granger.
Movement was north at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Memphis, Keosauqua, Birmingham, Milton, Stockport, Wyaconda, Cantril,
South Gorin, Granger, Douds, Bentonsport/Vernon, Leando, Arbela,
Mount Sterling, Hitt, Mount Zion, Utica, Heath Memorial Conservation
Area, Selma and Prospect Grove.
LAT...LON 4060 9235 4060 9218 4090 9218 4090 9197
4084 9179 4031 9194 4055 9235
TIME...MOT...LOC 2242Z 200DEG 35KT 4066 9229 4045 9198
UttechThe Lincoln radar (KILX), 157 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
4 thunderstorm wind. Local standard time, as filed.
A split power pole was reported by local EMA.
Local broadcast media reported 4 inch diameter tree branches blown down.
A spotter reported a snapped tree and a power line down on social media.
A trained spotter reported thunderstorm wind damage to a farm outbuilding south of Aledo. Pictures via social media show part of a wall blown out, but the barn was open to one side and the other wall is partially covered. Time of the event was estimated using radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951121, 951120, 951122, 951123.